Tuesday, May 24, 2016

A Running And Glucosamine Article I Do Not Agree With

ST 240516
"The point of journalism is to tell the truth. It is not to improve society. There are facts and truths that feel regressive, but that doesn't matter. The point of journalism isn't to make everything better; it's to give people accurate information about how things are." Sebastian Junger.

I've never started an article with a quote before, but the above quote caught my eye and I feel it is only fair to give our patients and readers accurate information about how things are (even though I'm not a journalist. Don't get me wrong I'm not blaming the writer, I just want to present an evidence based view.

Not another running bashing article - that was my first thoughts glancing through the papers today "When running wears out the knees (ST 240516). This is under DocTalk on page B10.

I totally did not agree with the author on that. There is more than sufficient evidence to show that running does not wear out your knees.

The author's article also quoted studies saying that 35 percent of patients taking a regular dose  of 1500 mg of glucosamine sulphate daily can increase cartilage regeneration.

May I kindly draw your attention to a Cochrane Systematic Review where authors showed that glucosamine was generally safe to ingest but does not help with pain. I've written about glucosamine back in 2010 and 2009. Go and have read if you're keen.


Reference

Townheed T, Maxwell L et al (2008). Glucosamine Therapy For Treating Osteoarthritis. Cochrane Database of Systematic Reviews. DOI: 10.1002/14651858.CDOO2946.pub2.

Sunday, May 22, 2016

Tendon Damage Linked To Antibiotics

Picture by Oliver.Dodd from Flickr
I thought my patient was kidding when he mentioned that his ruptured Achilles was due to his antibiotic medication. He had to have surgery repair his ruptured Achilles tendon and came to our clinic for treatment and rehabilitation.

I did a quick search and found that the US Food and Drug Administration (FDA) has (since 2008) made it compulsory for drug companies to put a warning label on the side effects of ingesting fluoroquinolone (FQ).

Now if you have taken antibiotics (especially fluoroquinolone), regardless of whether you're active or not, you might want to read on.

FQ are a popular class of broad spectrum antibiotics. They are able to kill a wide range of harmful bacteria and will often work against infections that are resistant to other drugs.They are commonly prescribed for sinus, chest, stomach, kidney and urinary tract infections.

Levaquin (levofloxacin) and Cipro (ciprofloxaxin) are the more commonly prescribed medications. Basically, beware of any antibiotic medications that end with floxacin.

FQ's are also ideal for joint and bone infections and Achilles tendinopathy (or wear and tear in the tendon) or rupture is among the most serious side effects associated with FQ use.

The average person taking FQ has a 70 percent greater risk of tendinopathy and a 30 percent greater risk for a full blown rupture compared to another person taking a different antibiotic. As the Achilles tendon has very little blood supply, it is more prone to injury. It is also the tendon most affected by FQ. The risk of Achilles tendon rupture is quadrupled with FQ. Other serious side effects include nerve damage, confusion and hallucinations.

I found enough data to suggest that FQ's should be used cautiously in a selected group of patients. Older male runners (> 60 years), people with kidney disease, those taking corticosteroid medications (commonly used to treat asthma) are the most vulnerable.

The higher your dosage and the longer you take the medication the greater the danger. The risk does not go away when you stop taking the medication. Tendon problems linked to FQ can appear weeks, months or even years later.

My take is if you're active and if you have sinusitis, bronchitis or a urinary infection, try and ask your doctor if you can take another class of antibiotics instead. This is another good reason to find a doctor/ physiotherapist who understands athletes and knows about your training. Personally I would avoid these medications if at all possible.

In instances where your infection does not respond to other medication and treatment you may still have to take FQ's. You may then have to adjust your training during and after the medication. You may have to cut back your mileage, hill running, intensity for up to nine months after taking FQ's.

Watch out for new pain in any of your lower limb tendons, especially your Achilles (although quadriceps, peroneal, hamstring and rotator cuff tendons have also been reported).

Remember to rest sufficiently after training to avoid picking up any colds that may lead to sinus and chest infections.


Reference

Kim GK (2010). The Risk Of Fluroquinolone-induced Tendinopathy And Tendon Rupture. What Does The Clinician Need To Know? J Clin Aesthet Dermatol. 3(4): 49-54. PMCID: PMC2921747.

Picture by Thirteen Of Cubs from Flickr

Saturday, May 14, 2016

Super Full (Again) Today Despite The Heavy Storm

Are we starting yet?
Despite the very heavy downpour this afternoon, we had a super full crowd today. Normal enrolment for the course is 20 participants, we had close to 30 today. Some were late perhaps due to the heavy rain but we soon got the bands rolling ..... Pardon the pun.

Other than members of the public, personal trainers, strength and conditioning coaches, cross fitters, this time there were quite a few Physiotherapists from hospitals and private practices too.

There were some new slides presented today and those who attended the earlier two sessions can look them from up Prezi if they wish.

Once the theory part was out of the way, the practical started.
Lucie from In Touch Physio 
Lingo flossing Terence's wrist
Here's how I will floss Terence's wrist
Hmm Amos looks sceptical ....
Let's do the twist
Is that a smile from Terence?
Thank you to Amy and Danny for setting up everything despite the heavy rain and to Jane (who came from another event) for organizing the course. Next course will be on 9/7/16. Please contact Sanctband Singapore if you're keen to attend.

Tuesday, May 3, 2016

Too Much Lactic Acid Causes "Crystals" To Form In Your Muscles?

*What a load of  sh--!
One of my massage therapist asked me today if it's true that with too much exercise, lactic acid can form crystals in your muscles? His friend had been been told by a massage therapist that "crystals" can form in his muscles with too much running and no sports massage to "break the crystals."

This is the 3rd time in two weeks someone asked about this. The first two were my patients.

Apparently they had gone to this particular massage place and were told by the massage therapist there that if "the crystals" in the muscles were not "broken up" it's bad for them and they can't run well. The massage therapist(s) then WhatsApp their patients an article to read.

Now I find this really ludicrous to say the least. I've addressed this issue before. Massage does not flush lactic acid from your muscles.

Any textbook on Exercise Physiology (or you can check online) will explain that you can only accumulate lactic acid in your muscles during intense exercise (e.g. while racing or running intervals). As there is not enough oxygen available, a substance called lactate is formed. Our bodies then try to convert this lactate to energy without using oxygen.

However, this lactate or lactic acid can build up faster in your bloodstream than you can use it. The point where lactic acid starts to build up is called the "lactate threshold." So if you run just below your lactate threshold you won't fill the "burn" in your muscles.

That is what interval training is all about - trying the raise your lactate threshold so you can run at your race pace longer without incurring oxygen debt (or that burning sensation in your muscles).

This "burn" you feel is temporary. Once you slow down and/ or stop exercise, your body can then easily convert the lactic acid to energy. After a short while there isn't any more lactic acid in your muscles. The "burning" sensation in your muscles happen only during intense exercise.

The soreness you sometimes feel in your muscles a day or two (especially if you've pushed too hard) isn't from the lactic acid accumulation in your muscles. It's most likely delayed onset of muscle soreness or DOMs.

Back to my conversation with my colleague. He then said that his friend said that after a massage session there "to break his crystals" he normally can't run for three days! That's how sore he got. More likely how brutal or how heavy handed the massage therapist was.

When I was still racing, I get sports massage done so I can train/ run long and hard the next day and the day after and after. That's what the sports massage is supposed to do. Helping me to recover better so I can run long and run hard every day if possible. As an athlete, that's what I want to do. If I have to rest three days after a sports massage how do I get my training done?

So be very wary if your massage therapist or even physiotherapist tells you that that you need to "get your crystals broken" or that you need to flush the lactic acid out of your muscles.

*Thanks to my patient for forwarding the article to me.